Alert archive / New York / Snow Squall Warnings in 2019

Snow Squall Warning 5, NWS New York, NY

January 30, 2019Putnam County, Westchester County, New York; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this snow squall warning at Jan 30, 2019, 3:59 PM EST for Putnam County, Westchester County, New York; Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2019, 3:59 PM EST (20:59 UTC)
Expired
Jan 30, 2019, 4:30 PM EST
In force
31 min
Issued by
NWS New York, NY
Area
Storm-based polygon

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT, Putnam County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 72 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -173 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-173 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this snow squall warning went out at Jan 30, 3:52 PM EST, 7 minutes earlier.

Area forecast discussion, Jan 30, 3:52 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
352 PM EST Wed Jan 30 2019

.SYNOPSIS...
An arctic front moves offshore this evening and will be followed by
Canadian high pressure over the area into Sunday. A warm front
passes to the north Sunday night. The region then remains in
between high pressure offshore and a cold front slowly
approaching from the west from Monday through Wednesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Arctic front currently entering the CWA with a band of snow squalls
along and ahead of it. The band and front is rapidly moving east and
should be east of the CWA by 00z. The snow squalls will put down a
quick coating to an inch with brief white conditions. Strong wind
gusts 35 to potentially 50 mph are possible with the squalls. The
squalls will not last long, about 30 minutes to one hour at one
given location.

Behind the front will be a rapid drop in temperatures as they fall
into the teens. Strong gusty winds will continue with cold
advection. The wind advisory remains in effect until 00z west of NYC
and has been extended for NYC, LI and southern CT until 03z.
Winds may take a bit longer to weaken further east.

Temperatures will continue to drop overnight into the single digits
and a few degrees below zero across the interior. Wind chills will
to around -15 for western Long Island, NE NJ, NYC, and portions of
southern CT. Further inland across the Lower Hudson Valley, interior
NE NJ, and interior SW CT, wind chills will fall closer to -20. No
changes were made to the wind advisory. Wind chills may be close to
advisory criteria across SE CT and the forks of LI, but will likely
stay around -10 to
-13.

Record lows are possible early Thursday morning. See climate section
below.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Frigid cold conditions continue on Thursday as the polar upper low
lifts up into southeast Canada. Arctic high pressure builds to our
south. It will remain breezy with gusts 20 to 25 mph possible
especially near the coast.

Temperatures will be slow to rise out of the single digits in the
morning and will only reach into the low and middle teens in the
afternoon. Wind chills will slowly rise to 0 to -5 by the afternoon.
See climate section for potential low maximum temperatures for
Thursday January 31.

There could be some instability streamers near the Forks of Long
Island due to deep westerly flow moving over relatively warmer
waters of the LI Sound and ocean. Have included mention of a few
flurries in the afternoon out across the Forks, but think low level
dry air will be tough to over come for anything more than a few
flurries and SCT-BKN stratocu there.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The axis of a cutoff low centered over SE Canada will move
through the area on Friday. For now it appears the best dynamics
associated with this well pass well to the north of the area
and just to the south. As a result have limited slight chance of
light snow to basically Staten Island on Friday. Highs on
Friday should be around 15-20 degrees below normal, mainly from
the upper teens to lower 20s. Afternoon wind chills should range
from the upper single digits to lower teens.

The region is then under NW flow aloft Friday night-Saturday
night and with no significant shortwaves progged to be embedded
in the flow over the region during this time frame, it should be
dry. Lows Friday night should be around 10 degrees below normal,
with relatively light winds, wind chills should be at or within
a few degrees of the air temperature. Highs on Saturday should
be around 5 degrees below normal, with many areas getting above
freezing for the first time since Tuesday. Lows Saturday night
should be near normal.

Northern stream ridging builds into the area Sunday and Sunday
night and then slides to the east on Monday. It should be dry on
Sunday, with an 850 hPa warm front lifting to the NE on Sunday
night bringing a slight chance of a wintry mix (more likely rain
over NYC/Long Island than snow). Monday should then be dry, with
the region in the warm sector.

A northern stream shortwave passes on Monday night, with a
chance of rain showers. Northern stream ridging then builds in
on Tuesday, with the area likely dry, however there is some
uncertainty in how fast the ridge builds in/the shortwave from
Monday night leaves, so have slight chance pops in on Tuesday as
a result.

There is then uncertainty on the timing of shortwaves embedded
in SW flow aloft for Tuesday night and Wednesday. For now have
slight chance pops Tuesday night and chance pops on Wednesday.

Temperatures should be above normal Sunday-Tuesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
An arctic front passes east by evening. High pressure builds
tonight into Thursday morning.

Band of heavy snow showers/snow squall moves east of the terminals by
evening. Brief IFR/LIFR will quickly improve back to VFR from west
to east.

A coating to up to an inch locally is expected with this snow.

Any lingering SW winds become westerly and quite gusty. Speeds into
the evening of 20-30 kt with gusts 30-40 kt are forecast right
behind the front. These winds diminish overnight 15G20-25 kt. Gusts
will be less frequent toward morning, then become more frequent by
14-15Z.

S/SW winds initially turn to the west/NW behind the snow
showers. Gusts up to 35-40 kt are expected from 20-00z. Then
gusts will begin to diminish into the 20-30 kt range.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Strong gusts are expected through 00Z, then winds
slowly diminish. Wind direction should remain to the left of 300
true.

KLGA TAF Comments: Strong gusts are expected through 00Z, then winds
slowly diminish. Wind direction should remain to the left of 300
true.

KEWR TAF Comments: Strong gusts are expected through 00Z, then winds
slowly diminish. Wind direction should remain to the left of 300
true.

KTEB TAF Comments: Strong gusts are expected through 00Z, then winds
slowly diminish.

KHPN TAF Comments: Strong gusts are expected through 00Z, then winds
slowly diminish.

KISP TAF Comments: Strong gusts are expected through 00Z, then winds
slowly diminish.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday afternoon...VFR. W winds G15-25kt.
.Friday-Monday...VFR.

&&

.MARINE...
An arctic front moves across the waters this evening with gales on
all waters. The gale force winds will continue through much of
tonight with winds diminishing to SCA levels. The gale warning may
need to be cancelled earlier if winds do weaken after midnight.
There is a possibility of a few gusts this evening to 45-50 kt as
the arctic front passes.

A freezing spray advisory continues on all waters except the NY
Harbor and south shore bays. Freezing spray chances should diminish
late in the day on Thursday.

SCA conditions are likely to continue on at least the ocean waters
through Thursday night.

Other than some gusts to Small Craft Advisory levels possibly
lingering into Friday morning over the eastern coastal ocean
waters, a light to moderate pressure gradient over the waters
will limit winds to around 15 kt or less over the coastal ocean
waters and around 10 kt or less over the non-ocean waters from
Friday through Monday night.

&&

.HYDROLOGY...
No significant hydrologic impacts are expected through at least
Tuesday.

&&

.CLIMATE...
The following are record lows and record min maximum temperatures,
for Thursday January 31, 2019.

Record Min Maximum Temperature
------------------------------
Central Park........16 (1935)
LaGuardia...........21 (1948)
Kennedy.............23 (1977)
Islip...............23 (1977)
Newark..............17 (1935)
Bridgeport..........24 (2015)

Record Minimum Temperature
-----------------------------
Central Park........-1 (1920)
LaGuardia........... 2 (1948)
Kennedy.............10 (1977)
Islip............... 4 (1965)
Newark.............. 1 (1948)
Bridgeport.......... 5 (1965)

&&

.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.

NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 10 PM EST this evening for CTZ005>012.
     Wind Chill Advisory from 7 PM this evening to 10 AM EST
     Thursday for CTZ005.
     Wind Chill Advisory from midnight tonight to 10 AM EST
     Thursday for CTZ006>009.
NY...Wind Advisory until 10 PM EST this evening for NYZ071>075-
     078>081-176>179.
     Wind Advisory until 7 PM EST this evening for NYZ067>070.
     Wind Chill Advisory from 7 PM this evening to 10 AM EST
     Thursday for NYZ067>070.
     Wind Chill Advisory from midnight tonight to 10 AM EST
     Thursday for NYZ071>075-078-080-176>179.
NJ...Wind Advisory until 7 PM EST this evening for NJZ002-004-006-
     103>108.
     Wind Chill Advisory from 7 PM this evening to 10 AM EST
     Thursday for NJZ002-103.
     Wind Chill Advisory from midnight tonight to 10 AM EST
     Thursday for NJZ004-006-104>108.
MARINE...Gale Warning until 6 AM EST Thursday for ANZ330-335-338-340-
     345-350-353-355.
     Freezing Spray Advisory from 10 PM this evening to 10 AM EST
     Thursday for ANZ330-335-350-353-355.

&&

SYNOPSIS...Maloit/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...Maloit
AVIATION...PW
MARINE...Maloit/DS
HYDROLOGY...Maloit/DS
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jan 30, 3:04 PM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
304 PM EST Wed Jan 30 2019

NJZ002-103-NYZ067>070-312015-
Western Passaic-Western Bergen-Orange-Putnam-Rockland-
Northern Westchester-
304 PM EST Wed Jan 30 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
THURSDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NJZ004-006-104>108-312015-
Eastern Passaic-Hudson-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-
304 PM EST Wed Jan 30 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
THURSDAY...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ006>009-NYZ071>075-078-080-176>179-312015-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Southwestern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
304 PM EST Wed Jan 30 2019

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
THURSDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ005-312015-
Northern Fairfield-
304 PM EST Wed Jan 30 2019

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
THURSDAY...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ010>012-NYZ079-081-312015-
Southern New Haven-Southern Middlesex-Southern New London-
Northeastern Suffolk-Southeastern Suffolk-
304 PM EST Wed Jan 30 2019

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ338-340-345-312015-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
304 PM EST Wed Jan 30 2019

...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-350-353-355-312015-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
304 PM EST Wed Jan 30 2019

...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 3:54 AM ESTHeavy Freezing Spray AdvisoryOKX36 hr
Jan 30, 3:58 AM ESTWind Chill AdvisoryOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more30 hr
Jan 30, 3:59 AM ESTWind AdvisoryOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more18 hr
Jan 30, 2:39 PM ESTSnow Squall WarningOKXOrange, Rockland, Westchester66 min
Jan 30, 2:46 PM ESTSnow Squall WarningOKXOrange, Putnam, Westchester59 min
Jan 30, 2:55 PM ESTSnow Squall WarningOKXBronx, Kings, Nassau, New York, Putnam, Queens and 2 more65 min
Jan 30, 3:03 PM ESTSpecial Marine WarningOKX117 min
Jan 30, 3:04 PM ESTSpecial Marine WarningOKX116 min
Jan 30, 3:39 PM ESTSnow Squall WarningOKXNassau, Suffolk66 min
Jan 30, 4:25 PM ESTSnow Squall WarningOKXSuffolk65 min
Jan 30, 4:37 PM ESTSpecial Marine WarningOKX102 min
Jan 30, 4:40 PM ESTSpecial Marine WarningOKX88 min
Jan 30, 5:26 PM ESTSpecial Weather StatementOKXSuffolk49 min
Jan 30, 4:19 PM ESTSnow Squall WarningOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region56 min
Jan 30, 5:06 PM ESTSnow Squall WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region54 min
Jan 30, 5:53 PM ESTSpecial Weather StatementOKX52 min

Nearby

Snow Squall Warnings in New York, 2019Snow Squall Warnings in Connecticut, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.